Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 32, NWS Tallahassee, FL

March 23, 2005Calhoun County, Jackson County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 23, 2005, 1:32 AM CST for Calhoun County, Jackson County, Florida. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2005, 1:32 AM CST (07:32 UTC)
Expired
Mar 23, 2005, 2:00 AM CST
In force
28 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

Counties Calhoun County, FL, Jackson County, FL

The radar

The Tallahassee radar (KTLH), 75 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 7.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2005-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2005-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1417 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 230733
SVRTAE
FLC013-063-230800-
/O.NEW.KTAE.SV.W.0032.050323T0732Z-050323T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
132 AM CST WED MAR 23 2005

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CALHOUN COUNTY IN THE PANHANDLE OF FLORIDA
  SOUTHEASTERN JACKSON COUNTY IN THE PANHANDLE OF FLORIDA

* UNTIL 200 AM CST

* AT 123 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CHASON...OR ABOUT 12 MILES NORTHWEST OF BLOUNTSTOWN...AND MOVING
  NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAND RIDGE BY 140 AM CST...
  SNEADS BY 145 AM CST...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TALLAHASSEE. OR YOU
CAN ALSO CALL THE NATIONAL WEATHER SERVICE IN TALLAHASSEE DIRECTLY AT
850-942-8833 TO REPORT SEVERE WEATHER.

LAT...LON 3055 8521 3058 8524 3079 8493 3076 8493
      3072 8487 3068 8487 3059 8495 3052 8520
      3052 8520

$$

22-BARRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 12:40 AM CST, 52 minutes earlier.

Area forecast discussion, Mar 23, 12:40 AM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
140 AM EST WED MAR 23 2005

.SYNOPSIS...SFC COLD FRONT CONTINUES TO MAKE STEADY PROGRESS
EASTWARD TOWARDS THE CWA EARLY THIS MORNING...WITH LIKELY ONE MORE
ROUND OF STRONG STORMS TO GO OVER THE REGION. LATEST SPC MESOSCALE
DISCUSSION INDICATES THE POSSIBILITY OF YET ANOTHER TORNADO WATCH
FOR SOME PORTION OF THE CWA...WITH THE GREATEST THREAT TO THE N AS
0-1 KM HELICITIES ARE STILL QUITE IMPRESSIVE. ALSO STILL CONCERNED
ABOUT HAIL POTENTIAL AS MID LEVEL LAPSE RATES REMAIN VERY STEEP WITH
PLENTY OF CAPE IN THE 0 TO -20C LAYER. OVER THE COASTAL WATERS...
WINDS ARE SLOWLY BEGINNING TO SUBSIDE FROM WEST TO EAST AHEAD OF THE
COLD FRONT...AT LEAST TEMPORARILY.

&&

.SHORT TERM...AS MENTIONED ABOVE...MUCH OF THE FOCUS IN THE SHORT
TERM WILL BE THE CONTINUED SEVERE WEATHER POTENTIAL WHICH SHOULD
COME TO AN END QUICKLY THIS MORNING AS THE COLD FRONT SWEEPS
THROUGH. WITH THAT IN MIND...WILL HAVE A WEST-EAST INCREASING POP
GRADIENT ACROSS THE CWA DURING THE DAY...WITH BY FAR THE BEST
CHANCES FOR ANY REMAINING SHOWERS AND STORMS OVER THE SE FL BIG BEND
BEFORE NOON. EXPECT HIGH PRESSURE TO BUILD IN WITH FAIR AND NEAR
SEASONABLE TEMPS TONIGHT AND THURSDAY...BEFORE ANOTHER WARM FRONT IS
PROGGED TO MOVE THROUGH ON FRIDAY BRINGING THE NEXT CHANCE OF RAIN.

&&

.LONG TERM...WITH THE VERY ACTIVE AND PROGRESSIVE PATTERN CONTINUING
ACROSS THE LOWER CONUS...THE NEXT POTENTIAL SEVERE WEATHER EVENT
COULD AFFECT THE CWA BY SUNDAY INTO MONDAY...WITH EARLY MODEL RUNS
INDICATING AN EERILY SIMILAR TRACK WITH THE UPPER LOW AS THIS PAST
EVENT.

&&

.MARINE...WITH WINDS HAVING TEMPORARILY BACKED TO THE E AND SE AND
WEAKENED ACROSS APALACHEE BAY...WILL LET THE COASTAL FLOOD WATCH FOR
TAYLOR AND DIXIE COUNTIES EXPIRE AT 4 AM THIS MORNING. DO EXPECT
S-SW WINDS TO RESUME BEFORE SHIFTING TO THE W LATER THIS MORNING BUT
EXPECT THESE TO BE IN THE 15 KT RANGE...ALSO LIKELY KEEPING
CONDITIONS JUST BELOW SCEC LEVELS.

&&

.FIRE WEATHER...WITH SIGNIFICANTLY DRIER AIR COMING INTO THE AREA
BEHIND THE COLD FRONT COMBINED WITH HIGH TEMPS REMAINING IN THE
UPPER 70S...NEAR RED FLAG CONDITIONS OVER INTERIOR SECTIONS OF N FL
COULD BE POSSIBLE ON THURSDAY AFTERNOON. AT THIS TIME RH DURATIONS
ARE EXPECTED TO BE IN THE 1 TO 3 HR RANGE...BUT SHOULD THIS BECOME
LONGER...THEN A FIRE WX WATCH WILL BE ISSUED.

&&

.PRELIMINARY POINT TEMPS/POPS...

TALLAHASSEE  79 46 79 54 / 30 00 00 10
PANAMA CITY  77 52 75 59 / 20 00 00 10
DOTHAN       76 48 76 55 / 10 00 00 10
ALBANY       76 47 76 53 / 20 00 00 00
VALDOSTA     79 49 78 54 / 40 00 00 00
CROSS CITY   79 48 78 55 / 60 00 00 00

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

GOULD
Hazardous weather outlook, Mar 22, 6:48 PM CST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
748 PM EST TUE MAR 22 2005

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-231200-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
748 PM EST TUE MAR 22 2005

...A TORNADO WATCH CONTINUES UNTIL 9 PM EST (8 PM CST) TUESDAY FOR
MOST OF SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND
AND PANHANDLE
AS WELL AS THE COASTAL WATERS OUT TO 20NM....

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.
THE LARGE SWATH OF TORNADOS...DAMAGING WINDS AND LARGE HAIL THAT
OCCURRED ACROSS SOUTHEAST ALABAMA AND GEORGIA HAS MOVED EAST AND
ENDED ACROSS THE LOCAL AREA. HOWEVER..ISOLATED THUNDERSTORMS AND
MINOR FLOODING WILL PERSIST INTO THE EVENING ESPECIALLY ACROSS THE
SOUTHEAST BIG BEND COUNTIES. A FEW OF THESE STORMS MAY BE SEVERE
WITH WIND DAMAGE THE GREATEST THREAT. MARINERS SHOULD EXERCISE
CAUTION ACROSS THE COASTAL WATERS. THE COLD FRONT WILL MOVE WEST TO
EAST ACROSS THE LOCAL AREA OVERNIGHT. THIS MAY GENERATE SCATTERED
SHOWERS AND POSSIBLY SOME THUNDERSTORMS BUT THE LIKELIHOOD OF SEVERE
WEATHER WILL BE GREATLY DIMINISHED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A COLD FRONT WILL SWEEP ALL OF THE PRECIPITATION EAST OF THE AREA BY
EARLY WEDNESDAY MORNING...SETTING UP A PERIOD OF QUIET WEATHER BOTH
OVER LAND AND OUT ON THE GULF OF MEXICO. THE NEXT CHANCE FOR
POSSIBLE STRONG TO SEVERE STORMS WILL COME SUNDAY INTO SUNDAY NIGHT
AS YET ANOTHER VIGOROUS UPPER LEVEL SYSTEM AND STRONG COLD FRONT
APPROACH FROM THE WEST.

.SPOTTER CALL TO ACTION STATEMENT..
SPOTTERS SHOULD REMAIN VIGILANT TO THE WEATHER UNTIL THE STORMS
MOVE OUT OF THE FORECAST AREA.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

18-WOOL

In the hours before

Local storm report, Mar 22, 7:58 PM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
858 PM EST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TORNADO          COLQUITT                31.17N 84.73W
03/22/2005                   MILLER             GA   EMERGENCY MNGR

            EM INTERVIEWED ON TV REPORTED 100 HOMES DAMAGES, 25 WITH
            MAJOR DAMAGE. MULTIPLE INJURIES WITH 2 CRITICAL

&&

BLOCK
Local storm report, Mar 22, 8:11 PM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
911 PM EST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TORNADO          DONALDSONVILLE MUNI AIR 31.01N 84.88W
03/22/2005                   SEMINOLE           GA   EMERGENCY MNGR

            CORRECTION OF EARLIER REPORT... TORNADO AT DONALDSONVILLE
            WITH MULTIPLE INJURIES AND ONE FEMALE FATALITY..WAS
            REPORTED AT 145 PM EST BY EM RATHER THAN 3PM EST

&&

BLOCK
Special weather statement, Mar 22, 11:30 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1230 AM EST WED MAR 23 2005

ALZ065>069-GAZ120>126-142>144-231200-
BAKER GA-CALHOUN GA-CLAY GA-COFFEE AL-DALE AL-DOUGHERTY GA-EARLY GA-
GENEVA AL-HENRY AL-HOUSTON AL-LEE GA-MILLER GA-QUITMAN GA-
RANDOLPH GA-TERRELL GA-
INCLUDING THE CITIES OF...ABBEVILLE...ALBANY...BLAKELY...COLQUITT...
COTTONWOOD...CUTHBERT...DALEVILLE...DAWSON...DOWNTOWN DOTHAN...
ELBA...ENTERPRISE...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LEESBURG...MORGAN...NEWTON...OZARK AND PUTNEY
1230 AM EST WED MAR 23 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR
SOUTHEAST ALABAMA... AND WESTERN SECTIONS OF SOUTHWEST AND SOUTH
CENTRAL GEORGIA...EFFECTIVE UNTIL 700 AM EST (600 AM CST).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...RANDOLPH...
CALHOUN...BAKER...TERRELL...DOUGHERTY...AND LEE.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

17-GOULD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 6:34 PM CSTSevere Thunderstorm WarningTAETaylor26 min
Mar 22, 9:01 PM CSTSevere Thunderstorm WarningTAEBay, Calhoun29 min
Mar 23, 2:23 AM CSTSevere Thunderstorm WarningTAEGadsden37 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.